Kansas, 2025

Winter Weather in Kansas, February 17 to 18, 2025

February 17 to 18, 2025 · NWS GID · 6 events in 6 counties and zones

The third winter weather system in a week brought the harshest set of winter conditions of the season to north central Kansas in terms of snow and cold both. This entry focuses more on the snow than the cold.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The third winter weather system in a week brought the harshest set of winter conditions of the season to north central Kansas in terms of snow and cold both. This entry focuses more on the snow than the cold. For more detailed impacts of the cold, see the Extreme Cold/Wind Chill event entry dated February 17-20.

Regarding the snow, a general 2 to 5 inch snowfall fell beginning during the day on the 17th and wrapping up around midday on the 18th. Snow amounts were driven by the longer nature of the event (36 hours) rather than snow intensity. However, there were bursts of heavier snow, largely during the day on the 17th, followed by a lull in the action during the evening and overnight, before some more steady snow moved across the area on the 18th. As temperatures dropped well below zero, winds remained steady in the 15 to 20 mph range, with gusts at times over 25 mph. This resulted in occasional visibility restrictions of less than one mile at times. While most snow amounts were less than 5 inches, there was at least one outlier, such as near Burr Oak where 6 of total snow was reported by the NWS Cooperative Observer. Other higher snow amounts included 4.7 at Lebanon, 4.4 at Beloit and 4.3 at Kirwin. Looking at the lighter side, only 1.6 of snow was measured 10 miles south-southwest of Beloit.

This event was driven by another shortwave moving through a broad cyclonic upper level flow. Unlike the previous two events, this upper flow was a bit more from the north/northwest, which helped filter the extreme cold farther south. Low level moisture was sparse due to the extreme cold, but mid-level was plentiful and the primary source for the longer duration event. Mid-level frontogenesis was most pronounced in the 700-500 MB layer and accentuated by the broad lift of the shortwave and upper flow. Increasing upper divergence associated with the entrance region of a 120 knot 300 MB jet streak over Iowa helped spur the initial round of snow on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 17, 11:28 AM CST, 4 hours 32 minutes earlier. Its key messages:

  • No major changes to forecast snow amounts - still expecting multiple rounds of light to occasionally briefly moderate snow that will SLOWLY accumulate to 2-5" by Tuesday night.
  • Bitter cold air also remains on track. Wind chills fall below zero today, and remain in the -10F to -30F range from this afternoon all the way through Thursday morning. One last dip to -10F to -20F expected Thursday night into Friday morning.
  • Winter Weather Advisories have been continued/expanded to cover the snow impacts, and ALL areas will be under a long- fused Extreme Cold Warning tonight through Thursday morning.
  • Temperatures gradually climb out of the deep freeze late this week and esp. this weekend. In fact, highs in the 50s and 60s appear possible about a week from now!
Area forecast discussion, Feb 17, 11:28 AM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1128 AM CST Mon Feb 17 2025

.KEY MESSAGES...

- No major changes to forecast snow amounts - still expecting
  multiple rounds of light to occasionally briefly moderate
  snow that will SLOWLY accumulate to 2-5" by Tuesday night.

- Bitter cold air also remains on track. Wind chills fall below
  zero today, and remain in the -10F to -30F range from this
  afternoon all the way through Thursday morning. One last dip
  to -10F to -20F expected Thursday night into Friday morning.

- Winter Weather Advisories have been continued/expanded to
  cover the snow impacts, and ALL areas will be under a long-
  fused Extreme Cold Warning tonight through Thursday morning.

- Temperatures gradually climb out of the deep freeze late this
  week and esp. this weekend. In fact, highs in the 50s and 60s
  appear possible about a week from now!

&&

.DISCUSSION...
Issued at 445 AM CST Mon Feb 17 2025

Messy forecast over the next couple of days in terms of trying
to pin down exact amounts and periods of enhanced snow
rates...but the OVERALL MESSAGE is generally unchanged. Between
this morning and Tuesday evening, expect most of the CWA will
see SLOW accumulation of at least 1-3" of snow. Locally higher
amounts of 4-6" will be possible over portions of northern KS.
Even if these higher amounts pan out, don't think the overall
IMPACTS will be much worse since it's marathon to get those
amounts and not a sprint. The most persistent snow today will
tend to focus N/NE of the Tri-Cities, and this will be where
chances will be highest for an additional 1-2". Elsewhere, snow
is probably too light and/or inconsistent to add up to more than
an inch. Suspect there will be a more notable lull develop at
some point this afternoon and persist into at least first half
of the overnight, but another "surge" (relatively speaking) for
the daytime hours Tuesday. Tuesday's snow will certainly focus
further S, so areas that miss out today will get in on the
action tomorrow. Think the risk for heavy amounts of 5-6"+ is
pretty low as the primary, more strongly forced band sets up
from around ICT towards SGF. Often times, models over-predict
amounts on the N side of the primary band - which would be our
area. Should see a notable decline in coverage/intensity late
Tue aftn into Tue eve. Winds aren't going to be a major issue,
but the dry nature of the snow combined with E-NE winds as
strong as 15-25 MPH (esp. along/S of state line) could be enough
to cause some minor blowing/drifting snow.

In addition to the snow...already cold conditions in place this
morning will become even worse over the coming days. Still
expecting a prolonged period where wind chills will be stuck in
a range between -10F and -30F, with the coldest values obviously
favoring the overnight and morning hours. Not great for AM bus
stops, young livestock, and vulnerable populations. Despite not
TECHNICALLY meeting Extreme Cold Warning criteria (-30F for
Nebraska, -25F for Kansas), felt the long duration, combined
with lack of significant daytime improvement...warranted a long-
fuse Extreme Cold Warning rather than trying to go back and
forth between it and a Cold Weather Advisory. So thought best to
treat it similar to heat headlines and keep it simple. After
all, a -20F wind chill at 1PM is still pretty awful (IMHO). The
coldest morning in terms of air temps still looks to be Thu AM
when air temps dip all the way down to -15F to -25F. Wouldn't be
shocked if known cold spots (look at you ODX) made a run at -30F
given widespread regional snow cover and very light winds.
Clouds will be the key, which some models suggest there could be
some around to be a saving grace. Not too surprising...but Thu
has steadily trended colder, with latest NBM now keeping highs
solidly in the single digits. This is down from mid to upper
teens just 48 hours ago. Thus, Thursday night has also trended
colder such that another cold weather headline may be needed for Thu
night into Fri AM.

Should finally see more meaningful improvement late in the week,
but esp. over the weekend. Should finally see highs climb above
freezing on Saturday, then it could feel downright "balmy" (lol)
by Sunday into Monday as temps climb into the 40s, 50s, and dare
I say...maybe even the 60s in SW zones a week from today!

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1124 AM CST Mon Feb 17 2025

For KGRI/KEAR Airports:

Persistent snow will continue to impact both terminal periods
through the TAF period. Models suggesting there may be a
relative lull in activity roughly mid-evening into the early
morning/pre-dawn hours, with another round of accumulating snow
then through the rest of this period. Have at a minimum MVFR
conditions through the entire period...though times of VFR
ceilings (not necessarily visibilities) are not out of the
question. Bouts of more moderate snowfall rates could bring IFR
or LIFR conditions at times. Not looking at any notable changes
in winds, especially direction, which remains northeasterly
through the period. Can't rule out some gusts closer to 20 MPH
this afternoon...otherwise speeds looking to top out around 15
MPH.

&&

.CLIMATE...
Issued at 640 AM CST Mon Feb 17 2025

With the bitterly cold airmass expected to spread across the Plains
through much of the upcoming work week, a number of temperature
records may be threatened. Following are the records for the Grand
Island and Hastings Airports, the 2 sites for which we issue
official Record Event Reports (RERGRI/RERHSI).

* denotes a record currently forecast to be tied/broken *

For Grand Island:

Tuesday, Feb. 18th
Cold Low Temp Record:  -16, set in 1936 (Forecast is -10)
*Cold High Temp Record:  9, set in 1936 (Forecast is  -2)*

Wednesday, Feb. 19th
Cold Low Temp Record:  -15, set in 1936 (Forecast is -12)
*Cold High Temp Record:  4, set in 1929 (Forecast is   1)*

Thursday, Feb. 20th
*Cold Low Temp Record: -11, set in 1938 (Forecast is -21)*
*Cold High Temp Record: 10, set in 1918 (Forecast is   6)*

Friday, Feb. 21st
Cold Low Temp Record: -16, set in 1918 (Forecast is  -6)
Cold High Temp Record: 12, set in 1968 (Forecast is  17)

For Hastings:

Tuesday, Feb. 18th
*Cold Low Temp Record:  -10, set in 1936 (Forecast is -10)*
*Cold High Temp Record:  5, set in 1993 (Forecast is  -3)*

Wednesday, Feb. 19th
*Cold Low Temp Record:  -8, set in 1993 (Forecast is -12)*
*Cold High Temp Record: 11, set in 1941 (Forecast is   1)*

Thursday, Feb. 20th
*Cold Low Temp Record: -12, set in 1918 (Forecast is -21)*
Cold High Temp Record:   0, set in 1918 (Forecast is   6)

Friday, Feb. 21st
Cold Low Temp Record: -12, set in 1918 (Forecast is -6)
Cold High Temp Record: 13, set in 1968 (Forecast is 17)

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Tuesday for NEZ072>076-082>087.
     Extreme Cold Warning from midnight tonight to noon CST
     Thursday for NEZ039>041-046>049-060>064-072>077-082>087.
     Winter Weather Advisory until 6 PM CST Tuesday for NEZ039-040-
     046-047-060>063-077.
     Winter Weather Advisory until 6 PM CST this evening for NEZ041-
     048-049-064.
KS...Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Tuesday for KSZ005>007-017>019.
     Extreme Cold Warning from midnight tonight to noon CST
     Thursday for KSZ005>007-017>019.

&&

DISCUSSION...Thies
AVIATION...ADP
CLIMATE...ADP/Thies
Hazardous weather outlook, Feb 17, 2:38 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
238 PM CST Mon Feb 17 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
238 PM CST Mon Feb 17 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Areas of light to at times moderate snow will persist across much
of the outlook area through tonight. Bitterly cold air building
into the area will result in widespread wind chill values of -20
to -30 degrees tonight. A Winter Weather Advisory and Extreme
Cold Warning remain in effect through tonight. Please refer to the
latest Advisory and Warning statements for more information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light to moderate snow will continue through Tuesday. Widespread
storm total accumulations of 2 to 5 inches are expected by
Tuesday evening, with lowest amounts northeast of the Tri-Cities,
and heaviest amounts, perhaps locally as high as 5 to 6 inches,
along and south of the state line. A Winter Weather Advisory
remains in effect through 6PM Tuesday, please refer to the
latest Advisory statement for more information

Prolonged dangerously cold air and wind chill temperatures will
persist through much of the upcoming week. Wind chills of -10
to -30 degrees are expected during the entire time frame from
Tuesday through Thursday morning, and an Extreme Cold Warning
remains in effect for the entire forecast area. Please refer to
the latest Warning statement for more information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hazardous travel conditions and
snowfall amounts.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Phillips

When
February 17, 4:00 PM CST to February 18, 6:00 PM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Snowfall totals across the county were generally in the 2 to 5 inch range, with the highest reported total of 4.3 inches from the NWS Cooperative Observer at Kirwin Dam.

Winter Weather, Smith

When
February 17, 4:00 PM CST to February 18, 6:00 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Snowfall totals across the county were generally in the 2 to 5 inch range, with the highest reported total of 4.7 inches from the NWS Cooperative Observer in Lebanon.

Winter Weather, Jewell

When
February 17, 4:00 PM CST to February 18, 6:00 PM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Snowfall totals across the county were generally in the 2 to 6 inch range, with the highest reported total of 6.0 inches from the NWS Cooperative Observer located four miles south of Beloit.

Winter Weather, Rooks

When
February 17, 4:00 PM CST to February 18, 6:00 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Snowfall totals across the county were generally in the 2 to 5 inch range, with the highest reported total of 4.0 inches from the NWS Cooperative Observer located four miles west-northwest of Plainville.

Winter Weather, Osborne

When
February 17, 4:00 PM CST to February 18, 6:00 PM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Snowfall totals across the county were generally in the 2 to 5 inch range, with the highest reported total of 3.0 inches from the NWS Cooperative Observers near Natoma and Alton.

Winter Weather, Mitchell

When
February 17, 4:00 PM CST to February 18, 6:00 PM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Snowfall totals across the county were generally in the 2 to 5 inch range, with the highest reported total of 4.4 inches from the NWS Cooperative Observer in Beloit.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240504, 1240505, 1240506, 1240507, 1240508, 1240509.